Wyoming, 2008Tornadoes and Hail in Wyoming, May 23, 2008
May 23, 2008 · NWS CYS · 8 events in 3 counties and zones
For a second day in a row severe thunderstorms moved across parts of far southeastern Wyoming and produced hail and some tornadoes. The tornadoes remained generally over open country.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
For a second day in a row severe thunderstorms moved across parts of far southeastern Wyoming and produced hail and some tornadoes. The tornadoes remained generally over open country.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at May 23, 2:11 AM MST, 10 hours 14 minutes earlier.
Area forecast discussion, May 23, 2:11 AM MST, 10 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
311 AM MDT FRI MAY 23 2008
.SHORT TERM...TODAY THRU SATURDAY NIGHT...
OVERALL PATTERN HAS NOT CHANGED MUCH FROM YESTERDAY WITH STRONG
UPPER LOW HOLDING OVER THE WRN CONUS WITH UPPER IMPULSES AND SPEED
MAXES EJECTING NORTHWARD OVER THE ROCKY MTNS AND ADJACENT HIGH
PLAINS LIKELY TO PRODUCE ANOTHER ROUND OF TSTRMS TODAY...WITH SOME
STORMS LIKELY SEVERE AGAIN PRIMARILY OVER THE SRN NEB PANHANDLE
WHERE SFC BOUNDARY WILL EXIST EAST OF SFC LOW WHICH SHOULD BE
SOMEWHERE OVER EXTREME NE COLORADO. WILL HAVE TO WATCH AREAS THAT
RECEIVED HEAVY RAINS FROM YESTERDAYS CONVECTION FOR POTENTIAL
FLOODING PROBLEMS IF MORE HEAVY RAINS MOVE ACROSS THOSE SAME
AREAS. ACTIVITY WILL DECREASE THIS EVENING AS SIG PIECE OF UPPER
LOW BREAKS OFF AND LIFTS INTO THE NORTHERN HIGH PLAINS ALONG WITH
SFC LOW AND ALLOWS SFC BOUNDARY TO PUSH EAST. EXPECT LESS ACTIVITY
SATURDAY AS CWA BASICALLY WILL BE IN BETWEEN THE TWO UPPER LOWS
WITH SOME DRIER AIR AND LESS INSTABILITY SPREADING OVER THE
REGION. WILL STILL MAINTAIN LOW POPS OVER THE CWA AS MID LEVELS OF
THE ATMOSPHERE WILL STILL BE RATHER COOL BUT SEVERE POTENTIAL WILL
BE FURTHER EAST.
.LONG TERM...SUNDAY THROUGH THURSDAY.
AN UPPER LEVEL LOW IS FORECAST...WITH FAIRLY GOOD MODEL
AGREEMENT...TO MOVE SOUTH OVER HUDSON BAY BY SUNDAY AND THIS
FEATURE SHOULD BE THE TRIGGER TO BREAK DOWN THE OMEGA BLOCKING
PATTERN IN PLACE ACROSS THE CONTINENTAL UNITED STATES. EVEN AS THE
UPPER TROUGH OVER THE WEST OPENS UP...JET ENERGY WILL CONTINUE TO
BRING SHORT-WAVE DISTURBANCES ACROSS SOUTHEAST WYOMING AND THE
NEBRASKA PANHANDLE AND THEREFORE HAVE INCREASED PRECIPITATION
CHANCES OVER MUCH OF THE AREA CLOSER TO CLIMATOLOGICAL VALUES.
TEMPERATURES WILL BE GENERALLY WITHIN 5 TO 8 DEGREES OF NORMAL
VALUES THROUGH THE PERIOD...WITH MID 60S TO MID 70S FOR EXPECTED
AFTERNOON HIGHS.
&&
.AVIATION...
MAINLY MVFR/LOCAL IFR CONDITIONS OVR MUCH OF THE SE WY
PLAINS INTO THE NEB PANHANDLE TODAY DUE TO LOW CIGS WITH IMPROVING
CONDITIONS TONIGHT. SHOWERS AND TSTRMS INCRG TODAY THEN GRADUALLY
DIMINISHING TONIGHT.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...FLOOD WATCH UNTIL 6 PM FRIDAY FOR WYZ061-WYZ063.
NE...NONE.
&&
SHORT TERM/AVIATION...RE
LONG TERM....SJC
Hazardous weather outlook, May 23, 9:20 AM MST, 3 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1020 AM MDT FRI MAY 23 2008
NEZ001>003-019>021-054-055-WYZ059>070-241145-
SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-
CHEYENNE-CONVERSE-NIOBRARA-SOUTHWEST CARBON-NORTH CARBON-
SNOWY RANGE-NORTH LARAMIE RANGE-LARAMIE VALLEY-LARAMIE RANGE-
PLATTE-GOSHEN-CHEYENNE FOOTHILLS-PINE BLUFFS-
1020 AM MDT FRI MAY 23 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE AND SOUTHEAST WYOMING.
.DAY ONE...TODAY AND TONIGHT
SCATTERED SHOWERS AND THUNDERSTORMS WILL REDEVELOP THIS AFTERNOON.
SOME THUNDERSTORMS ARE EXPECTED TO BE SEVERE OVER THE NEBRASKA
PANHANDLE...WITH A SLIGHT RISK OF SEVERE STORMS EAST OF THE LARAMIE
RANGE IN WYOMING. THE MAIN THREAT WITH THE STORMS WILL BE LARGE
HAIL...WITH A TORNADO POSSIBLE IN THE NEBRASKA PANHANDLE.
A FLOOD WARNING REMAINS IN EFFECT FOR MUCH OF PLATTE COUNTY
WYOMING THROUGH FRIDAY AS ADDITIONAL RAINFALL AND EXISTING HIGH
WATER LEVELS WILL PRODUCE CONTINUED FLOODING OVER PORTIONS OF THE
COUNTY.
ANOTHER FLOOD WARNING REMAINS IN EFFECT FOR THE LITTLE SNAKE
RIVER IN FAR SOUTHWEST CARBON COUNTY THROUGH 300 PM MDT TODAY.
THE FLOOD WATCH CONTINUES FOR CENTRAL AND SOUTHERN PARTS OF CARBON
COUNTY THROUGH FRIDAY. THERE IS A CONCERN THAT ADDITIONAL SHOWERS
DURING THAT TIME COULD CAUSE SOME RIVERS AND STREAMS ALREADY
SWOLLEN WITH SNOW MELT RUNOFF TO FLOOD.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THERE WILL BE A CHANCE OF THUNDERSTORMS EACH DAY AS DISTURBANCES
MOVE THROUGH THE UPPER LEVEL TROUGH TO THE WEST ALONG THE PACIFIC
COAST.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT...ESPECIALLY IN
THE NEBRASKA PANHANDLE AND EXTREME SOUTHEAST WYOMING.
&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE
Hail, Laramie
- When
- May 23, 12:25 PM MST to 12:33 PM MST
- Where
- Laramie County, 5 mi SE of Cheyenne to 5 mi NE of Cheyenne
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 41.079, -104.752
Many reports of hail nickel to quarter size over the far eastern portions of town.
Hail, Laramie
- When
- May 23, 1:09 PM MST to 1:15 PM MST
- Where
- Laramie County, 11 mi SE of Cheyenne to 5 mi SE of Cheyenne
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 41.017, -104.671
Reports of hail around 1.00 inch in diameter from second storm that moved just east of Cheyenne.
Tornado, Laramie
- When
- May 23, 2:13 PM MST to 2:26 PM MST
- Where
- Laramie County, 12 mi NW of Cheyenne to 5.58 mi E of Federal
- Rating
- EF1
- Path length
- 2.66 mi
- Path width
- 100 yd
- Reported by
- Law Enforcement
- Coordinates
- 41.253, -104.983
Tornado tracked over open country.
Tornado, Platte
- When
- May 23, 2:26 PM MST to 2:56 PM MST
- Where
- Platte County, 4 mi NNE of Chugwater to 9 mi ENE of Wheatland
- Rating
- EF0
- Path length
- 20.48 mi
- Path width
- 50 yd
- Reported by
- Emergency Manager
- Coordinates
- 41.803, -104.800
Tornado remained over open country.
Hail, Platte
- When
- May 23, 2:35 PM MST to 3:31 PM MST
- Where
- Platte County, 1 mi S of Wheatland to Guernsey
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 42.035, -104.970
Reports of hail from nickel to quarter size along track from near Wheatland to Guernsey, WY.
Tornado, Laramie
- When
- May 23, 3:09 PM MST to 3:13 PM MST
- Where
- Laramie County, 6 mi SW of Pine Bluffs to 5.5 mi WSW of Pine Bluffs
- Rating
- EF0
- Path length
- 2.3 mi
- Path width
- 75 yd
- Reported by
- Trained Spotter
- Coordinates
- 41.109, -104.151
Tornado tracked northward over open country.
Hail, Laramie
- When
- May 23, 3:33 PM MST to 3:52 PM MST
- Where
- Laramie County, 33 mi E of Cheyenne to 3 mi E of Burns
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.130, -104.186
Tornado, Goshen
- When
- May 23, 4:26 PM MST to 5:05 PM MST
- Where
- Goshen County, 9 mi SW of La Grange to 3 mi SW of Yoder
- Rating
- EF1
- Path length
- 24.41 mi
- Path width
- 75 yd
- Property damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 41.538, -104.293
Tornado moved primarily over open country, but removed a roof from a mobile home.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Kansas, May 23, 20082 injured · $4.7 million · EF4 · 35 events
- Tornadoes and Hail in Oklahoma, May 23, 2008$30,000 · EF3 · 16 events
- Hail and Damaging Winds in Kansas, May 23 to 24, 20081 death · 3 injured · 1.25 in hail · 9 events
- Tornadoes and Hail in Kansas, May 23, 2008$2.8 million · EF1 · 9 events
- Flash Flooding and Hail in Nebraska, May 23, 2008$4.6 million · 1.75 in hail · 17 events
- Tornadoes and Hail in Kansas, May 23 to 24, 20081 injured · $200,000 · EF1 · 22 events
- Flash Flooding and Hail in Nebraska, May 23, 2008$235,000 · 1 in hail · 10 events
- Flooding and Hail in Nebraska, May 23, 2008$200,000 · 1 in hail · 7 events
- Flash Flood and Damaging Winds in Nebraska, May 23 to 24, 2008$80,000 · 55 kt wind · 8 events
- Tornadoes and Damaging Winds in Colorado, May 23, 2008EF1 · 4 events
- High Wind in Alaska, May 23, 2008$25,000 · 73 kt wind · 1 event
- Hail in Oklahoma, May 23, 20082.75 in hail · 14 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 90695, 90696, 90689, 90690, 90697, 90691, 90698, 90694.